Sudafed

Here you can share your experiences with substances that are ingested, inhaled, or otherwise consumed for the purpose of relieving RLS/WED, other than prescription medications. For example, herbal remedies, nutritional supplements, diet, kratom, and marijuana (for now) should be discussed here. Tell others of successes, failures, side effects, and any known research on these substances. [Posts on these subjects created prior to 2009 are in the Physical Treatments forum.]

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
pab628
Posts: 46
Joined: Mon Jun 11, 2012 3:43 pm

Sudafed

Postby pab628 » Mon Dec 15, 2014 2:43 pm

Does anyone know if it is okay to take Sudafed. I take 3 1/2 mg Ropinirole (total) over the day and at bedtime and 1/2 mg Clonzepam at bedtime. My head and one ear are congested. I don't appear to have a temperature. But, did have a mild case of Vertigo last night.

Polar Bear
Moderator
Posts: 7466
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Sudafed

Postby Polar Bear » Mon Dec 15, 2014 4:27 pm

Sudafed is one of the antihistamines we are advised to avoid. There are others that are less likely to cause a problem with WED/RLS symptoms.
http://www.rls.org/Document.Doc?id=1870
This link will take you to RLS Triggers.

With regard to your Ropinerole dosage, do you mean your total daily is 3.5 mg,
or 3.5mg during the day, and 3.5mg at bedtime.
Either way.... 1mg is now considered to be the maximum dose to best try and avoid augmentation.
I am also on too high a dose, from the days when it was considered ok to go up to 4mg.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

pab628
Posts: 46
Joined: Mon Jun 11, 2012 3:43 pm

Re: Sudafed

Postby pab628 » Mon Dec 15, 2014 4:45 pm

Thanks, Polar Bear. I have a call into the Doctor; hopefully, they will give me an idea.

pab628
Posts: 46
Joined: Mon Jun 11, 2012 3:43 pm

Re: Sudafed

Postby pab628 » Mon Dec 15, 2014 4:57 pm

Polar. I have read that the recommended amount is 1 mg for Ropinerole. I take a total of 3 1/2 mg. I spread the 1 and 1/2 out during the day and take 2 at bedtime. I really can't say, I'm happy with my Neurolgist. He is a kind enough man, but, doesn't seem to know what else to do for me. I was going every 6 months for about a year and half and he made my next appointment for a year. He said I can always call him....but what for? The last week, it has been pretty bad. RLS bothers me every day, but I out run it most days by keeping busy. Then with the 2 mg of Ropinerole and 1/2mg of Clonzepam, I sleep around 6 or 7 hours. Not sure how restful that is.

ViewsAskew
Moderator
Posts: 15599
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Sudafed

Postby ViewsAskew » Mon Dec 15, 2014 7:39 pm

pab628, my best guess is that you have augmented. Are you familiar with that term? There is a document in the WED Foundation's member publications website titled "Understanding Augementation and WED/RLS" that is very useful.

Your doctor may not be aware that while the FDA suggests 4.5 mg of Ropinerole is a safe dose, that over that last ten years, doctors have learned that higher doses are much more likely to cause augmentation and they don't suggest using them. Also, clonazepam is not suggested to help movements, but rather just knock you out.

It's hard to find a doctor who "gets" it, though!
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

pab628
Posts: 46
Joined: Mon Jun 11, 2012 3:43 pm

Re: Sudafed

Postby pab628 » Mon Dec 15, 2014 7:52 pm

Re: 1/2 mg Clonzapam, yes we both understood, that it would only help with the sleep. Yes, I have read about augmentation. But, how do you back down from 3 1/2 mg Ropinerole. And, if 1mg didn't do the job several years ago, why would it now? I think I said something one time about augmentation, just in general--not about my case, and he didn't address it. Sorry, I guess I've veered of my first topic. Doctor's office called and said that all decongestions cause problems. Suggest I used Saline nose spray often (which I have been--however, not often enough), a humidifier (which I have been) and a warm steamy shower in the morning (which I do).

Polar Bear
Moderator
Posts: 7466
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Sudafed

Postby Polar Bear » Mon Dec 15, 2014 8:21 pm

I understand that Clarytin (sp?) is worth a try and it is hopeful it won't affect WED symptoms.

Re - how do you back down from 3.5mg.... it's a hard slog, and I haven't done it. Some members have done it.
Take a look at the link in Views post.
You will need the help of your GP, probably opiods to cover the withdrawal, and then a different genre of medication for relief.
That's putting it very very briefly.
Information is in Views link.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Rustsmith
Moderator
Posts: 3876
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: Sudafed

Postby Rustsmith » Mon Dec 15, 2014 8:23 pm

You might consider trying an expectorant, such as guaifenesin, in addition to the use of the various moisture coping measures. Guaifenesin is available over the counter and some find that it helps loosen the mucus to encourage better drainage. It also does not have the negative side effects so common with antihistamines and decongestants.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

ViewsAskew
Moderator
Posts: 15599
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Sudafed

Postby ViewsAskew » Tue Dec 16, 2014 7:55 am

I have a cold right now and guaifenesin is my friend!
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

pab628
Posts: 46
Joined: Mon Jun 11, 2012 3:43 pm

Re: Sudafed

Postby pab628 » Tue Dec 16, 2014 11:05 pm

Wonder why my (Primary Care) physician didn't suggest this? Maybe I should have called my neurologist? Anyway...for today, I am feeling better. Who knows about tomorrow.

badnights
Moderator
Posts: 5179
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Sudafed

Postby badnights » Sun Dec 28, 2014 6:03 am

Hey pab628
Re why would 1 mg work now when it didn't before:
1 mg won't work now either. The point of reducing would be to end up on something else, either a different DA such as the rotigotine/Neupro patch, an alpha-2-delta ligand (that's a type of anticonvulsant, such as pregabalin/Lyrica and gabapentin encarbil /Horizant), or an opioid (hydromorphone, hydrocodone, codeine, etc.).

Re how to back down from 3.5 mg: there are different recommendations depending on the doctor. Most would have you titrate the new medication up as you reduce the ropinirole. I would hope, if they do that, that you and they both keep in mind the following points: augmentation makes your WED worse; stopping ropinirole will initiate withdrawal symptoms which also consist of making the WED worse; so your WED will be intensely worse during the withdrawal - but after that, your WED should drop to much better levels than now. Why do you and your doctor have to keep this in mind? Because you might end up taking more of the new medication, just because the withdrawal demands it, than will be necessary once the withdrawal is over. This is a problem if the new medication is also a DA - because higher doses are associated with increased risk of augmentation. In other words, you might end up augmenting rapidly on the new medication.

That's why some specialists recommend a potent opioid during the withdrawal phase, after which the new medication is started, at a low dose appropriate to your post-augmentation, post-withdrawal symptoms.

Re why your Primary Care didn't suggest guaifenesin: Probably he/she didn't know about it. If he said all anti-histamines are bad, he doesn't realize that for most WEDers the second-generation ones are OK (those are the ones that don't cross the blood-brain barrier - usually they're labelled "non-drowsy")

Clearly your neuro is not up on WED, if he doesn't understand augmentation and expects you to be fine for a year when you are already not fine. Can you get a referral to a sleep clinic, where they are more likely to have experience with WED?
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Non-prescription Medicines, Supplements, Diet”

Who is online

Users browsing this forum: No registered users and 1 guest